Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2014  |  Volume : 46  |  Issue : 5  |  Page : 560--561

Levetiracetam induced acute reversible psychosis in a patient with uncontrolled seizures

Nithin Kumar1, HS Swaroop2, Ananya Chakraborty2, Suhas Chandran1,  
1 Department of Neurology, Vydehi Institute of Medical Sciences and Research Centre, Bangalore, Karnataka, India
2 Department of Pharmacology, Vydehi Institute of Medical Sciences and Research Centre, Bangalore, Karnataka, India

Correspondence Address:
Ananya Chakraborty
Department of Pharmacology, Vydehi Institute of Medical Sciences and Research Centre, Bangalore, Karnataka
India

Abstract

Levetiracetam (LEV) is a relatively newer antiepileptic drug with novel mechanism of action. It was introduced to the market in the year 2000. Pre-marketing clinical trials of the drug reported good tolerability with a wide safety margin. On post-marketing updates, there are few reports of psychosis after treatment with the drug. Here, we report a case of 52-year-old epileptic man who developed acute, reversible psychosis within 3 days of initiation of treatment. The drug was prescribed at a dose of 500 mg per day. After 3 days of treatment, the patient developed visual hallucinations, mood swings, withdrawal and suspicious behavior. Delirium was ruled out as there was no fluctuation in his sensorium or focal neurological deficits. His lab investigations for electrolytes, renal function test, thyroid, liver function and other related tests levels were within normal limits. A diagnosis of LEV induced psychosis was reached based on clinical judgment and causality assessment.



How to cite this article:
Kumar N, Swaroop H S, Chakraborty A, Chandran S. Levetiracetam induced acute reversible psychosis in a patient with uncontrolled seizures .Indian J Pharmacol 2014;46:560-561


How to cite this URL:
Kumar N, Swaroop H S, Chakraborty A, Chandran S. Levetiracetam induced acute reversible psychosis in a patient with uncontrolled seizures . Indian J Pharmacol [serial online] 2014 [cited 2022 May 25 ];46:560-561
Available from: https://www.ijp-online.com/text.asp?2014/46/5/560/140599


Full Text

 Introduction



Levetiracetam (LEV) is a novel second generation anti-epileptic drug. It is chemically unrelated to other antiepileptic drugs and is the α-ethyl analogue of the nootropic agent piracetam. [1] It is postulated to act by binding to synaptic vesicle protein 2A (SV2A) and thereby modulation of one or more of its actions, ultimately affecting neural excitability. [2] It has been found to be well-tolerated and has a favorable pharmacokinetic profile that includes minimal protein binding, lack of hepatic metabolism and twice a day dosing. LEV has a wide safety margin without any requirement for serum drug monitoring. [3],[4] The reported central nervous system adverse drug reactions (ADR) of LEV are somnolence, asthenia, coordination difficulties, and behavioral abnormalities. Psychosis has been reported infrequently with LEV with a reported frequency of less than 1%. [5] Here, we report a case of acute, reversible psychosis in a 52-year-old epileptic man on LEV therapy.

 Case Report



A 52-year-old male epileptic patient was brought to our tertiary care hospital with uncontrolled seizure. He had history of focal epilepsy since 5 years and was on antiepileptic medication. He was on carbamazepine, with a total dose of 1000 mg per day, since 1 year. He was apparently doing alright for some time and his quality of life had improved on carbamazepine. However, the seizures recurred once in every 2-3 weeks for the last 3 months because of which he was admitted in neurology department for further management and drug optimization.

His general physical examination was normal. There was no history of prior behavioral problems or cognitive deficits. There was no family history of psychotic disorder. His blood investigations for electrolytes, renal function test, thyroid, liver function and other related tests were within normal limits. His computed tomography (CT) scan of brain showed left frontal calcified lesion suggestive of cysticercosis. His CT brain with contrast showed no further new or active lesions. His EEG was normal. His serum carbamazepine level was 10 μg/ml.

In view of his poor seizure control and serum carbamazepine level reaching the upper limits of normal, he was added on LEV with an initial dose of 250 mg twice a day and was planned to increase the dose gradually over 2-4 weeks to reach a dose up to a total 1000 mg per day. However, by day 3 the patient developed severe behavioral abnormality characterized by agitation, emotional liability, hostility and depersonalization. He was evaluated by the psychiatrist and was diagnosed as acute psychosis. His mental state examination was normal except for abnormal mood and thoughts. Psychiatric assessment revealed features of depression, mood and thought abnormality, suspicious and withdrawal state with visual hallucination suggestive of psychosis. Delirium was ruled out as there was no fluctuation in sensorium, focal deficits and meningeal signs. As mentioned earlier, the lab investigations were done to rule out metabolic causes of this clinical presentation.

Considering the possibility of drug induced psychosis, LEV was withheld. Within 48 hours, the patient recovered from psychosis, without any treatment. Later, he was added on valproic acid for the management of seizures. The adverse drug reaction causality assessment was done using the Naranjo scale. [6] The causal analysis showed a probable association (score 5) of the reaction with LEV.

 Discussion



Many patients with epilepsy suffer also from coexisting psychological problems. Neurobehavioral adverse effects are also very common with recently introduced antiepileptic drugs. [7],[8] LEV is a newer antiepileptic drug that has shown promise in a number of long term, open label, follow up clinical studies. The drug is reported to have significant safety margin with ADR like dizziness, fatigue, headache, upper respiratory tract infection, and somnolence. Although it has a favorable profile, behavioral ADRs are reported in up to 13.3% of the drug users. [5] Of these, severe symptoms such as depression, agitation, hostility and psychotic behavior are experienced by 0.7% of the patients. [9] LEV psychosis is reported to be common in patients with preexisting psychotic disorder, also in patients on add-on therapy, and rapid titration when there is an underlying neurological disease. [8],[10] LEV Psychosis is also reported to be common in children with prior cognitive defects who receive prescription of the drug. [9]

Our patient did not provide any history of preexisting psychotic disorder or family history of preexisting psychotic disorder. The psychosis episode was also evident at clinically permissible dose range and at the onset of therapy. Previous case reports demonstrated the problem with either increase in the drug dose [9],[11] or after 10 days to one month of initiation of therapy. [5],[12] However, like the previous reports, our patient also recovered after prompt withdrawal of the drug.

Psychiatric ADRs are common with antiepileptic drugs. The mechanism for this psychosis remains unclear. At present, there is no evidence to suggest that LEV produces psychosis at significantly higher rates than other antiepileptic drugs. [13] However, detailed clinical history and close monitoring with regard to psychiatric adverse effects should be advocated when starting treatment with LEV. It is especially important in patients with risk factors for psychiatric adverse effects. Also, further studies to assess the behavioral profile of LEV in large group of patients should be initiated.

References

1Haria M, Balfour JA. Levetiracetam. CNS Drugs 1997;7:159-64.
2Lynch BA, Lambeng N, Nocka K, Hammes P, Bajjalieh SM, Matagne A, et al. The synaptic vesicle protein SV2A is the binding site for the antiepileptic drug levetiracetam. Proc Natl Acad Sci U S A 2004;101:9861-6.
3Rogawski MA. Brivaracetam: A rational drug discovery success story. Br J Pharmacol 2008;154:1555-7.
4Abou-Khalil B. Levetiracetam in the treatment of epilepsy. Neuropsychiatr Dis Treat 2008;4:507-23.
5Agarwal A, DuttSharma D, Sharma RC, Kumar R. Probable psychosis associated with levetiracetam: A case report. J Neuropsych Clin North 2011;23:E19-20.
6Adverse drug reaction probability scale (Naranjo). Available from: http://livertox.nih.gov/Narajo.html [Last accessed on 2013 Dec18].
7Bath KG, Scharfman HE. Impact of early life exposure to antiepileptic drugs on neurobehavioral outcomes based on laboratory animal and clinical research. Epilepsy Behav 2013;26:427-39.
8Sedighi B, Seifaddini R, Iranmanesh F, Alhasani YM. Antiepileptic drugs and mental health status of patients with epilepsy. Iran J Pharmacol Ther 2013;12:66-70.
9Dannaram S, Borra D, Pulluri M, Jindal P, Sharma A. Levetiracetam induced acute psychotic episode. Innov Clin Neurosci 2012;9:10-2.
10Delanty N, Jones J, Tonner F. Adjunctive levetiracetam in children, adolescents, and adults with primary generalized seizures: Open-label, noncomparative, multicenter, long-term follow-up study. Epilepsia 2012;53:111-9.
11Kossoff EH, Bergey GK, Freeman JM, Vining EP. Levetiracetam psychosis in children with epilepsy. Epilepsia 2001;42:1611-3.
12Rajdeep K, Harish A. Nonepileptic hallucinations with the use of levetiracetam: A case report. Available from: http://www.mjpsychiatry.org/index.php/mjp/article/viewFile/80/77 [Last accessed on 2013 Dec 20].
13Youroukos S, Lazopoulou D, Michelakou D, Karagianni J. Acute psychosis associated with levetiracetam. Epileptic Disord 2003;5:117-9.